Hail, Corson
- When
- June 26, 3:42 PM MST
- Where
- Corson County, 3.45 mi S of Maple Leaf
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 45.870, -100.900
On the evening of 26 June 2008, a compact upper level low pressure system tracking through the Northern Plains interacted with a very moist and unstable airmass over western and central South Dakota resulting in a widespread severe weather outbreak. Three confirmed tornadoes occurred briefly in western Dewey County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
On the evening of 26 June 2008, a compact upper level low pressure system tracking through the Northern Plains interacted with a very moist and unstable airmass over western and central South Dakota resulting in a widespread severe weather outbreak. Three confirmed tornadoes occurred briefly in western Dewey County. Little or no damage was reported and all three tornadoes were rated EF-0. In addition to the tornadoes, multiple reports of large hail were received over Corson and Dewey Counties, including some to the size of baseballs near the communities of McLaughlin and Isabel. The large hail broke out many home and vehicle windows and damaged many roofs in Dewey, Corson, and Sully Counties.
Significant wind damage occurred over sections of Sully County. There were multiple reports of wind gusts in excess of 70 mph, with the most concentrated swath of damaging winds extending from near Sutton Bay, eastward to the city of Onida, then southeast to the community of Harrold.
The storm survey began near Sutton Bay on Lake Oahe, where a wind gust of 92 mph was recorded. The most significant property damage was found further east near the community of Agar where multiple grain bins were either damaged or destroyed. Nine miles west of Agar, a barn was destroyed and a large pine tree was snapped in half. Winds in this area were estimated to range from 80 to 100 mph. Near the intersection of Highways 1804 and 175th Street, several Western Area Power Administration (WAPA) electrical transmission towers were completely collapsed. This is consistent with wind speeds ranging from 130-140 mph. In the city of Onida a bank roof was damaged and the city was without power until the next day. Four miles north of Onida, a feed wagon was tossed nearly 40 feet. In Harrold, several railroad cars were tipped over.
Also of great significance during the event was the peak wind speed of 124 mph recorded at the Onida airport. This wind speed is the strongest wind gust ever measured in the Aberdeen County Warning Area (CWA) and the 4th strongest wind speed ever reported in South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 26, 1:44 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 344 PM CDT THU JUN 26 2008 .SHORT TERM...THROUGH FRIDAY 18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14. ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA. HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE CWA. .LONG TERM...SATURDAY THROUGH THURSDAY THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM. && .AVIATION... CONDITIONS AT THE FOUR TAF LOCATIONS ARE ALL VFR AT THIS TIME. HOWEVER SOME CONVECTION IS NOTE IN EAST CENTRAL SOUTH DAKOTA. IT IS WEAK AND FAIRLY HIGH BASED. EXPECT CONVECTION TO CONTINUE AND EXPAND THIS EVENING AND TO BECOME QUITE SIGNIFICANT. EXPECT SOME STORMS TO BECOME SEVERE TONIGHT. CONVECTION WILL END BY MORNING AND EXPECT GOOD VFR AT ALL LOCATIONS BY TOMORROW MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...KEEFE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1216 PM CDT THU JUN 26 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. FOWLE
The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
18 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.
A tornado touched downed in an open field for several minutes. No damage occurred.
A tornado touched down briefly in an open field with no damage reported.
A third tornado touched down briefly in Dewey county. No damage was reported.
Damaging winds took part of the roof off the bank in Onida, knocked out the power to the city, and downed many trees in and around town.
A feed wagon was tossed 40 feet by an estimated 90 mph wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120736, 120755, 120741, 120742, 120754, 120751, 120752, 120762, 120756, 120759, 120763, 120799, 120760, 120761, 120765, 120806, 120766, 120855, 120863, 120877, 120878, 120902, 120892, 120896, 120872, 120869, 120875, 120873, 120874.